Pain Medicines: Drug Safety Communication - New Safety Warnings
Added to Prescription Opioid Medications
Family Practice, Psychiatry, Pain Management, Nursing, Endocrinology
FDA is warning about several safety issues with the entire class of
opioid pain medicines. These safety risks are potentially harmful
interactions with numerous other medications, problems with the
adrenal glands, and decreased sex hormone levels. We are requiring
changes to the labels of all opioid drugs to warn about these risks.
can interact with antidepressants and migraine medicines to
cause a serious central nervous system reaction called serotonin
syndrome, in which high levels of the chemical serotonin build
up in the brain and cause toxicity.
serotonin syndrome in the FDA Adverse Event Reporting System (FAERS)
database were reported more frequently with the opioids fentanyl
and methadone used at the recommended doses. Therefore, FDA is
requiring a new statement in the Warnings and Precautions
section to be added to these drug labels. Some opioids,
including tramadol, tapentadol, and meperidine, already have
warnings about serotonin syndrome. Cases were also reported with
other opioids, so the labels of all these drugs will be updated
to include information about serotonin syndrome in the Drug
Interactions and Adverse Reactions sections.
an opioid along with a serotonergic medicine (see List of
Serotonergic Medicines) should seek medical attention
immediately if they develop symptoms such as agitation;
hallucinations; rapid heart rate; fever; excessive sweating;
shivering or shaking; muscle twitching or stiffness; trouble
with coordination; and/or nausea, vomiting, or diarrhea.
Symptoms generally start within several hours to a few days of
taking an opioid with another medicine that increases the
effects of serotonin in the brain, but symptoms may occur later,
particularly after a dose increase.
opioids may lead to a rare, but serious condition in which the
adrenal glands do not produce adequate amounts of the hormone
cortisol. Cortisol helps the body respond to stress.
FDA is requiring a new statement about adrenal insufficiency to
be added to the Warnings and Precautions section of all opioid
seek medical attention if they experience symptoms of adrenal
insufficiency such as nausea, vomiting, loss of appetite,
fatigue, weakness, dizziness, or low blood pressure.
use of opioids may be associated with decreased sex hormone
levels and symptoms such as reduced interest in sex,
impotence, or infertility.
published studies that assessed levels of sex hormones in
patients taking opioids chronically; however, all had
limitations that make it difficult to determine whether the
symptoms were caused by the opioids or other factors. The labels
of some opioids already describe this possible risk, and FDA is
now adding consistent information to the Adverse Reactions
section of all opioid labels.
inform their health care professionals if they experience
symptoms of low libido, impotence, erectile dysfunction, lack of
menstruation, or infertility.
Opioids are powerful prescription medicines that can help manage
pain when other treatments and medicines are not able to provide
enough pain relief (see List of Opioid Medicines in the.
However, opioids also carry serious risks, including of misuse and
abuse, addiction, overdose, and death.
opioids are divided into two main categories – immediate-release (IR)
products, usually intended for use every 4 to 6 hours; and extended
release/long acting (ER/LA) products, intended to be taken once or
twice a day, depending on the individual product and patient.
professionals should discontinue opioid treatment and/or use of the
other medicine if serotonin syndrome is suspected.
professionals should perform diagnostic testing if adrenal
insufficiency is suspected. If diagnosed, treat with corticosteroids
and wean the patient off of the opioid, if appropriate. If the
opioid can be discontinued, follow-up assessment of adrenal function
should be performed to determine if treatment with corticosteroids
can be discontinued.
sex hormone levels:
professionals should conduct laboratory evaluation in patients
presenting with such signs or symptoms.